Jump to content

Things you learned the hard way and will never forget

Students   (5,549 Views 11 Comments)
by Florence NightinFAIL Florence NightinFAIL (New Member) New Member

Florence NightinFAIL has 2 years experience and works as a RN.

11,446 Visitors; 254 Posts

advertisement

An IV kept on beeping on one of my patients. I checked the site - looked great, no redness, swelling, fluid discharge. I flushed the line, changed the tubing to no avail. Would keep saying "downstream occulusion". Anyway, finally called the nurse. She compared the two hands - and it was obvious that the fluid was going interstitial. The site was looking great - but if you looked above there was a bit of swelling. The hand wasn't huge but you could see it. So I don't focus just on the site anymore - always check whole hand and compare both.

Can't believe I forgot to do such a simple thing, but lesson learned.

What are the lessons you learned that have stuck with you?

Share this post


Link to post
Share on other sites

VltSW34 works as a Professional Student.

1,174 Visitors; 13 Posts

I learned to always set up my heparin injections outside the patient's room and I will ALWAYS remember to push out the air. My first shot after I was "cleared" to give on my own...I set it up while in the room with the patient and I could concentrate as well. I struggled with getting the stupid thing in the carpuject and it wasn't working. When I finally got it in I was so relieved I forgot to push the air out and I stuck the poor patient and started to inject the shot. I realized it was air and I pulled it out really fast. I tried to push the air out at that point only to have the heparin spray all over. I had to get a whole new shot, do the whole thing over, and stick the patient a second time. Needless to say, I will NEVER make that mistake again.

Share this post


Link to post
Share on other sites

9livesRN has 2 years experience and works as a RN.

11,866 Visitors; 1,570 Posts

that little bubble of air that you are talking about, does that come on the syringe like the premade shots? or did you withdrew it from a vial?

because if that bubble was there when you got the premade syringe, you are suppose to leave it there! Leave it there, turn the syringe upside down, so the air bubble moves to the plunger side, and then give the shot, that way it will create an air lock, which will prevent that little drop of heparin to come up (which leaves a marked bruise on the patient)

I found that out by commenting to a nurse, so she laughed really hard, at me, and when she was done cleaning the coffee spill from her station, she then informed me otherwise..

live and learn! LOL

Share this post


Link to post
Share on other sites

VltSW34 works as a Professional Student.

1,174 Visitors; 13 Posts

It was a premade syringe...so I was doing it right and I didn't even know it? :)

They didn't teach us that way, but I'll be sure to ask my instructor next quarter! Learn something new every day!

Thanks!

Share this post


Link to post
Share on other sites

9livesRN has 2 years experience and works as a RN.

11,866 Visitors; 1,570 Posts

Just to clarify, and make sure that we are clear here: On those kind of premade shots, you want to turn them upside down, flick it so the bobble goes up towards the plunger and then give it, so you get the airlock, which prevents the med from coming back up.

I was so stupid LOL newbie here... I was commenting with the nurse, saying that we might have had a bad batch of syringes, since they all have a bit of air in it, so on and so forth.... !

Share this post


Link to post
Share on other sites

2,135 Visitors; 74 Posts

Omg! Same thing happen to me today.we use a 3 cc syringe for hep and after i withdrew i said to myself should i pull it up all the way to 1 ml since there was big gap but i gave it and as im doing it i realize the syringe was blowing up i quickly took it out and got another heparin and pushed it all the way to the top. Omg i need to listen to myself and always ask for clarification. I'm new andfeel sooo slow

Share this post


Link to post
Share on other sites
advertisement

2,135 Visitors; 74 Posts

It also sprayed on my when i took it out smh. Thank God i knew well enough to not force the air in

Share this post


Link to post
Share on other sites

StudentOfHealing works as a Registered Nurse.

15,006 Visitors; 612 Posts

Omg! Same thing happen to me today.we use a 3 cc syringe for hep and after i withdrew i said to myself should i pull it up all the way to 1 ml since there was big gap but i gave it and as im doing it i realize the syringe was blowing up i quickly took it out and got another heparin and pushed it all the way to the top. Omg i need to listen to myself and always ask for clarification. I'm new andfeel sooo slow

When you draw up 5000 units of heparin for a sc injection, please realize the vial of heparin will have gas/air in there and contrary to what some nurses do, you WANT that gas there and in your injection. It will ensure the med reaches deep SC and prevents nasty bruising you see on poor patients.

I'm unclear as to what happened in your scenario.

Edited by StudentOfHealing

Share this post


Link to post
Share on other sites

StudentOfHealing works as a Registered Nurse.

15,006 Visitors; 612 Posts

I learned to always set up my heparin injections outside the patient's room and I will ALWAYS remember to push out the air. My first shot after I was "cleared" to give on my own...I set it up while in the room with the patient and I could concentrate as well. I struggled with getting the stupid thing in the carpuject and it wasn't working. When I finally got it in I was so relieved I forgot to push the air out and I stuck the poor patient and started to inject the shot. I realized it was air and I pulled it out really fast. I tried to push the air out at that point only to have the heparin spray all over. I had to get a whole new shot, do the whole thing over, and stick the patient a second time. Needless to say, I will NEVER make that mistake again.

Same thing ... if you're drawing up Heparin from the 5000 units/mL vials (as far as the products we use) you want that little bit of air there because it's air to push that med in the SC and keep the area from bruising/bldng too badly.

http://3.imimg.com/data3/VK/WB/MY-8410018/heparin-sodium-injection-i-p-5000-iu-ml-250x250.jpg

Edited by StudentOfHealing

Share this post


Link to post
Share on other sites

klone has 13 years experience as a MSN, RN and works as a Director of OB Services.

3 Followers; 113,023 Visitors; 13,087 Posts

Always do your 5 Rights before med administration, never trust that another nurse has done it correctly.

Share this post


Link to post
Share on other sites

smoup works as a Psych Nurse.

8,535 Visitors; 365 Posts

Don't work a 12 hour night shift on Saturday when you have two midterms to take on Monday. The second midterm is not pretty if you do.

Share this post


Link to post
Share on other sites
  • Recently Browsing 0 members

    No registered users viewing this page.

×